Alert archive / Colorado / Special Weather Statements in 2021

Special Weather Statement, NWS Denver/Boulder, CO

May 2, 2021Broomfield County, Colorado

NWS Denver/Boulder, CO issued this special weather statement at May 2, 2021, 11:01 AM MDT for Broomfield County, Colorado. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 2, 2021, 11:01 AM MDT (17:01 UTC)
Expired
May 2, 2021, 11:30 AM MDT
In force
29 min
Issued by
NWS Denver/Boulder, CO

County Broomfield County, CO

The radar

The Denver radar (KFTG), 62 km from the middle of the area, began a volume at 17:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 5.0 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2021-05-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2021-05-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -89 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1976 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
-89 m²/s²
0-3 km storm-relative helicity
10 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

957 
WWUS85 KBOU 021701
SPSBOU

Special Weather Statement
National Weather Service Denver CO
1101 AM MDT Sun May 2 2021
 
COZ036-038>040-043-021730-
Central and South Weld County CO-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County
CO-
North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe
Counties/East Broomfield County CO-
Jefferson and West Douglas Counties Above  6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet CO-
Larimer County Below 6000 Feet/Northwest Weld County CO-
1101 AM MDT Sun May 2 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN WELD...BROOMFIELD...
NORTHEASTERN JEFFERSON...NORTHWESTERN ADAMS AND EASTERN BOULDER
COUNTIES UNTIL 1130 AM MDT...

At 1101 AM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 5 miles east of Lyons to near Rocky Flats, or
along a line extending from 22 miles south of Fort Collins to 19
miles northwest of Denver. Movement was east at 20 mph.

Half inch hail and wind gusts of 50 to 55 mph will be possible with
these storms.

Locations impacted include...
Western Thornton, northern Arvada, Westminster, Boulder, Longmont,
Broomfield, Northglenn, Lafayette, Louisville, Erie, Superior,
Federal Heights, Firestone, Frederick, Berthoud, Dacono, Mead, Lyons,
Rocky Flats and Eldorado Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare for sudden gusty winds. Secure loose objects and move to a
safe shelter inside a building or vehicle.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3983 10498 3983 10530 3991 10529 3992 10523
      3993 10524 3993 10528 3997 10527 3999 10529
      4018 10527 4019 10526 4030 10526 4031 10525
      4032 10495
TIME...MOT...LOC 1701Z 249DEG 19KT 4024 10517 3992 10521 

$$

RPK

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this special weather statement went out at May 2, 10:37 AM MDT, 24 minutes earlier.

Area forecast discussion, May 2, 10:37 AM MDT, 24 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
1037 AM MDT Sun May 2 2021

.UPDATE...
Issued at 948 AM MDT Sun May 2 2021

There is some convection over the Front Range already ahead of
the approaching upper trough which is currently advancing over the
Great Basin to the Rockies. Thunderstorms and a mix of rain and
snow showers are moving over the northern mountains and
foothills. Rain showers have been reported in Fort Collins. These
storms will move over the adjacent plains through the rest of the
day. Gusty northeasterly winds are increasing over the plains in
response to surface low pressure is deepening near the Kansas
border. The forecast represents these events well and is on track
without changes this morning.

&&

.SHORT TERM...(Today and tonight)
Issued at 234 AM MDT Sun May 2 2021

The early summer prelude is now over as we head into a more
robust typical spring day in Colorado. This means heavy snow in
the mountains and severe storms across the plains. Gotta love
Colorado weather! The culprit will be an upper level trof which
will slowly move towards Colorado today and then moving into far
Western Colorado tonight with weak to moderate QG ascent spreading
over the area. In addition, a weak frontal boundary and deepening
low pressure across southeast Colorado with result in increasing
north to northeast low level flow over the Front Range and
northeast plains this afternoon. Should see enough heating this
morning and along with increasing dewpoints into the 40s to
generate 800-1500j/kg of surface based CAPE this afternoon. In
addition, mid level flow of 25- 40kt to provide ample shear for
potential for severe storms over portions of the plains. Appears
main impact will be marginal hail up to 1 inch in diameter and
damaging winds to 70 mph. The initial convection morphs into line
of storms across the plains during the afternoon. Temperatures
will be cooler today behind the front with readings in the 60s and
70s further south.

Once the initial line of storms passes, a secondary push of cold air
ushers in behind it with increasing upslope flow over the Front
Range. This will result in a more stratiform precipitation event
developing this evening and continuing overnight. Forecast
soundings become saturated with precipitable water values ranging
from .60-.75 of an inch. QPF values from models generally from
.5" to 1.0" of liquid through tonight, highest from Denver south
and west over the Foothills and western portions of the Palmer
Divide. Less rainfall expected over the far northeast plains,
which is further removed from the upslope component and dynamical
forcing. See more on the hydrology impact to the burn scars in the
hydro section below.

As for the mountains, still look some heavy snow develops this
evening with the deepening upslope flow and colder temperatures.
Snow level will lower to around 7000ft later tonight. Will be
upgrading the winter storm watch over the higher mountains, mainly
along the Continental Divide and higher east slopes. Could see
snow over the higher foothills but overall impacts appear to be
more minimal.

.LONG TERM...(Monday through Saturday)
Issued at 234 AM MDT Sun May 2 2021

Rain and snow will continue through at least the first half of
the day Monday, with moist, 15-20kt north/northeast upslope flow
entrenched over the region. Cooler air is also expected to filter
into the area, which should drop snow levels down to 6500-7000
feet by the morning hours. Precipitation should gradually wind
down and contract towards the higher elevations during the
afternoon and evening hours as our trough weakens and lifts east
out of the region, taking the better synoptic scale forcing and
upslope flow along with it. Enough moisture lingers over the
higher terrain to have at least a few snow showers leftover
tomorrow night. As discussed in the short term section above,
Winter Storm Warnings for the mountains will run through tomorrow
evening. Though snow levels do fall Monday, there's not a whole
lot of support for advisories for the Foothills zones and so we'll
stick with just the headlines for the mountains.

Northwest flow aloft in the wake of the first shortwave will keep
temperatures relatively cool again for Tuesday. Temperatures will
warm to the upper 50s or low 60s. A weak shortwave embedded in
the flow should provide just enough lift for some scattered
showers, particularly across the higher terrain. Yet another
shortwave tracks through Wednesday with more scattered showers
possible, this time focused more towards our far northeast.

The pattern (temporarily) flips back to warm and dry to end the
work week, with ridging building in across the region by Thursday.
Thursday should see a return to near or above normal temperatures
with highs back in the upper 60s to low 70s. Friday will likely
be the warmest day of the week under southwest flow while 700mb
temperatures increase to 10-13C. We should make a run at another
80 degree day across most of the plains/urban corridor with only a
few clouds around.

The above normal temperatures are short-lived as another system
tracks into the forecast area sometime next weekend. There
continues to be a very large spread in the time of arrival with
this storm... with some guidance bringing impacts by Saturday and
others waiting until the weekend ends. We have plenty of time to
iron out those details so for now we'll lean towards an NBM/MOS
blend.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 948 AM MDT Sun May 2 2021

MVFR and ILS conditions are possible this afternoon with passing
convective storms and showers, as well erratic outflow winds with
gusts up to around 40 kts. Precipitation will become more
stratiform this evening behind another front. MVFR conditions are
likely and IFR conditions possible, and cloud bases are expected
to remain below 6000 feet through the rest of the TAF period.
Winds have been a bit more easterly than expected this morning
probably in response to deepening surface low pressure to the
southeast, near the Kansas border. Winds will shift back more
northeasterly to northerly for the afternoon and evening.

&&

.HYDROLOGY...
Issued at 234 AM MDT Sun May 2 2021

There is some concern for flash flooding in the burns scars with
increasing precipitable water values this afternoon and developing
upslope flow. Initial convection over the foothills still could
drop a quick .25-.50 of water but storm motions appear to be
moving enough not to result in an elevated threat of flooding. By
this evening, event becomes more stratiform with a light to
moderate rain event. The higher foothills and portions of the
higher burn scars will then see snowfall with an even lesser
impact for flooding. The highest potential for any flooding would
be over the Calwood burn with potential for more heavier rainfall
through the night. Will not be issuing any flash flood watches for
this event at this time.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
Winter Storm Warning from 6 PM this evening to midnight MDT
Monday night for COZ033-034.

&&

UPDATE...Direnzo
SHORT TERM...Entrekin
LONG TERM...Hiris
AVIATION...Direnzo
HYDROLOGY...Entrekin
Hazardous weather outlook, May 2, 9:48 AM MDT, 1 hour 13 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
948 AM MDT Sun May 2 2021

COZ030>051-031600-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
948 AM MDT Sun May 2 2021

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

Showers and thunderstorms are developing over the mountains and
foothills already today, and convection will increase by the early
afternoon. Scattered storms will spread over the plains through
the afternoon and early evening, with potential for damaging winds
up to 70 mph and hail up to one inch in diameter. There is a
marginal threat for flash flooding if strong thunderstorms track
over the burn areas as up to a half of an inch of rain is
possible.

Precipitation will become more widespread over the lower
foothills and adjacent plains this evening. Through tonight,
expect heavy snowfall over the higher mountains along and east of
the Continental Divide, some mix of rain and snow for the
foothills, and persistent rain showers across the plains.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Rain and snow will continue Monday and gradually end by Monday
night. Scattered showers are possible Tuesday and Wednesday with
temperatures near or below normal. Warmer and drier weather is
expected Thursday and Friday before another storm system arrives
next weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed after 2 pm across the plains. Reports
of hail, damaging wind, flooding and heavy snow will be
appreciated.

In the hours before

Special weather statement, May 2, 10:36 AM MDT, 25 minutes before
Special Weather Statement
National Weather Service Denver CO
1036 AM MDT Sun May 2 2021

COZ035-036-039-021700-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County
CO-Larimer and Boulder Counties Between 6000 and 9000 Feet CO-
Jefferson and West Douglas Counties Above  6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet CO-
1036 AM MDT Sun May 2 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN JEFFERSON AND
CENTRAL BOULDER COUNTIES UNTIL 1100 AM MDT...

At 1035 AM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 3 miles west of Pinewood Springs to 3 miles
east of Pinecliffe, or along a line extending from 27 miles southwest
of Fort Collins to 26 miles northwest of Denver. Movement was east at
10 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Northwestern Arvada, western Westminster, Boulder, southwestern
Broomfield, Louisville, Lyons, Jamestown, Raymond, Crisman, Rocky
Flats, Eldorado Springs, Pinewood Springs, Gold Hill, Sunshine,
Summerville, Wallstreet, Salina and Allenspark.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare for sudden gusty winds. Secure loose objects and move to a
safe shelter inside a building or vehicle.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4030 10526 4030 10529 4026 10530 4026 10522
      3988 10515 3987 10540 3989 10538 3991 10542
      4016 10550 4018 10549 4018 10550 4027 10553
      4025 10549 4027 10548 4029 10550 4030 10547
      4031 10525
TIME...MOT...LOC 1635Z 259DEG 8KT 4026 10541 3992 10537

RPK
Special weather statement, May 2, 11:01 AM MDT, 0 minutes before
Special Weather Statement
National Weather Service Denver CO
1101 AM MDT Sun May 2 2021

COZ036-038>040-043-021730-
Central and South Weld County CO-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County
CO-
North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe
Counties/East Broomfield County CO-
Jefferson and West Douglas Counties Above  6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet CO-
Larimer County Below 6000 Feet/Northwest Weld County CO-
1101 AM MDT Sun May 2 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN WELD...BROOMFIELD...
NORTHEASTERN JEFFERSON...NORTHWESTERN ADAMS AND EASTERN BOULDER
COUNTIES UNTIL 1130 AM MDT...

At 1101 AM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 5 miles east of Lyons to near Rocky Flats, or
along a line extending from 22 miles south of Fort Collins to 19
miles northwest of Denver. Movement was east at 20 mph.

Half inch hail and wind gusts of 50 to 55 mph will be possible with
these storms.

Locations impacted include...
Western Thornton, northern Arvada, Westminster, Boulder, Longmont,
Broomfield, Northglenn, Lafayette, Louisville, Erie, Superior,
Federal Heights, Firestone, Frederick, Berthoud, Dacono, Mead, Lyons,
Rocky Flats and Eldorado Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare for sudden gusty winds. Secure loose objects and move to a
safe shelter inside a building or vehicle.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3983 10498 3983 10530 3991 10529 3992 10523
      3993 10524 3993 10528 3997 10527 3999 10529
      4018 10527 4019 10526 4030 10526 4031 10525
      4032 10495
TIME...MOT...LOC 1701Z 249DEG 19KT 4024 10517 3992 10521

RPK

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 1, 7:40 PM MDTSpecial Weather StatementBOUBroomfield35 min
May 2, 3:42 AM MDTWinter Storm WarningBOUBoulder, Clear Creek, Gilpin, Grand, Jackson, Jefferson and 3 more34 hr
May 2, 10:36 AM MDTSpecial Weather StatementBOUBoulder24 min
May 2, 11:40 AM MDTSevere Thunderstorm WarningBOUAdams, Arapahoe, Denver50 min
May 2, 1:17 PM MDTSevere Thunderstorm WarningBOUAdams, Logan, Morgan, Washington28 min
May 2, 2:13 PM MDTSevere Thunderstorm WarningBOULincoln32 min
May 2, 2:19 PM MDTWinter Weather AdvisoryBOUBoulder, Clear Creek, Douglas, Gilpin, Grand, Jackson and 3 more23 hr
May 2, 4:07 PM MDTFlash Flood WarningBOULarimer3 hr
May 2, 5:04 PM MDTSpecial Weather StatementBOUWeld41 min
May 2, 5:47 PM MDTAreal Flood AdvisoryBOUBoulder88 min

Nearby

Special Weather Statements in Colorado, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.